West Virginia, 2019

Hail in West Virginia, June 2, 2019

June 2, 2019 · NWS LWX · 10 events in 3 counties and zones

A cold front approached the region during the day of June 2nd, and that combined with broadly falling heights and increasing instability and wind shear, led to the development of scattered strong to locally severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A cold front approached the region during the day of June 2nd, and that combined with broadly falling heights and increasing instability and wind shear, led to the development of scattered strong to locally severe thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 2, 9:33 AM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 2, 9:33 AM EST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1033 AM EDT Sun Jun 2 2019

.SYNOPSIS...
A cold front will approach from the northwest today and sweep to
the southeast by tonight. Sprawling Canadian high pressure will
build over the region Monday and Tuesday, migrating offshore
Wednesday. The next slow moving front will approach late in the
week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Diminishing showers tracking across western MD and eastern WV
this morning from overnight convection that moved through the
Ohio Valley. This is bringing an increase in cloud cover across
our western zones and across portions of central Virginia.
Temperature are generally in the 60s to lower 70s and dewpoints
creeping upwards into the low to middle 60s. The 12z IAD upper
air sounding sampled subtle moistening in the boundary layer
compared to 12 hours ago and strengthening west southwesterly
winds throughout the column. High temperatures this afternoon
will rise into the low to middle 80s.

The cold front currently analyzed over the Ohio Valley will
continue its eastward progression this afternoon and evening.
Coupled with shortwave wave energy tracking out ahead of the
primary longwave trough digging over the Great Lakes, these
features will help trigger showers and thunderstorms early this
afternoon as they press east southeastward into our area.
Initial indications are that multi-cellular convection will be
favored over the Potomac Highlands and eastern WV, with a
progression toward linear segments as convection nears and moves
east of the Blue Ridge mountains later this afternoon and early
evening.

The noted increase in moisture and peak afternoon heating will
coincide with increasing winds aloft associated with the
approaching front to yield a threat for strong to severe
thunderstorms. Latest CAMs do highlight a potential threat for
stronger storms over northern Virginia and eastern WV, as well
as portions of central VA as a corridor of MUCAPE between
1000-2000 J/kg and shear of 30-40kts is expected. As such, the
Storm Prediction Center has expanded the Slight Risk to include
these areas in addition to all areas along and east of the Blue
Ridge. Given increasing uniform westerly winds aloft and the
previously mentioned storm modes, damaging wind gusts will be
the primary threat, however large hail will also be possible. Be
prepared for the potential of rapidly changing weather
conditions this afternoon and early evening, especially if
spending time outdoors. Have a way to receive warning
notifications should they be issued for your area, and have a
plan to take shelter if needed.

The main area of showers and thunderstorms will diminish early
this evening, however additional showers and isolated
thunderstorms will be possible as the front moves through the
region and east of the Bay by around midnight. Drier air and
gusty northwest winds will take hold in the wake of the frontal
passage, as temperatures settle down into the 50s overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Deep northwest flow will be across the area by Monday morning,
with surface gusts in the 20-30 mph range through the day.
Perturbations around the closed low in the St. Lawrence Valley
may result in some clouds at times, but otherwise the airmass
will be dry. It will also be notably cooler, with highs in the
60s and 70s...close to 10 degrees below normal. The surface high
will be nearly overhead by Monday night, which will likely be
the coolest of the stretch with 40s to lower 50s expected.

The high will continue to translate to the east on Tuesday, with
a warming trend beginning in return flow. Most areas should
remain in the 70s though with continued comfortable humidity
levels. Clouds will increase Tuesday night as a mid/upper level
disturbance approaches in the WNW flow aloft. There is some
potential for a few showers in the second half of the night.
Lows will range from the mid 50s to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will shift offshore on Wednesday, allowing return flow
to develop. This southerly flow will transport warmer, more humid
air into the region, with temperatures climbing into the 80s and
dewpoints recovering back into the 60s. Most model solutions have a
shortwave disturbance embedded in west-northwesterly flow
approaching the area Wednesday afternoon. Ascent ahead of this
shortwave, coupled with the warmer, more humid airmass in place will
lead to the development of afternoon showers and thunderstorms. The
00z GFS has a much stronger shortwave compared to the 00z Euro,
consequentially leading to a much higher coverage of showers and
storms. It appears as though this shortwave is at least partially
generated by upstream thunderstorm activity (at least as
advertised by the GFS). As a result, the finer scale details of
Wednesday's forecast may be sensitive to thunderstorm activity
on Monday and Tuesday over the Plains and Midwest. Mid level
flow would be strong enough to support severe weather, but
locally instability is a question mark.

Beyond Wednesday, attention will turn to two features of interest.
One will be the upper-level trough currently centered over
California. This feature is expected to cut off from the main belt
of westerlies aloft and slowly drift across the CONUS this week in
the form of an upper-level low. The second feature of interest will
be a trough which is expected to become established across eastern
Canada through New England later this week. Currently the GFS and
Euro are handling these upper level features slightly differently,
which manifests itself as very different sensible weather outcomes
at the surface. The GFS is a bit less amplified with the troughing
over Eastern Canada/New England compared to the Euro. This in turn
allows the cutoff to track further north and east compared to the
Euro. That keeps us in warm, humid air through the duration of the
Thursday through Saturday time period. The Euro however, drives a
backdoor cold (more so a moisture boundary) front through the area
Thursday Night and keeps us on the cooler/drier side of this
boundary through the weekend. How close in proximity we are to upper-
level low, and what side of the surface front we are on will play a
large role in what we ultimately experience in terms of sensible
weather. If the GFS scenario were to play out, we'd remain warm and
humid with a high coverage of showers and thunderstorms each day
Thursday through Saturday. However, if the scenario depicted by the
Euro were to pan out, we would be further removed from the upper-low
and on the cooler/drier side of the front, which would result in
drier conditions. Ensemble guidance shows a variety of solutions,
with respect to rainfall, which drives home the uncertainty
associated with the forecast through latter portions of the coming
week.

The stronger belt of westerly flow aloft will be removed far to our
north for the latter part of the week. This will lead to
relatively low values of shear, and limit the potential for any
organized severe weather. With the weaker flow aloft, and the
potential for a stubborn frontal boundary to be located
relatively close by, heavy rainfall and the potential for
isolated instances of flooding could potentially be more of a
concern (especially if the GFS solution were to verify).

&&

.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
Scattered showers and thunderstorms associated with an
approaching cold front will track across the region this
afternoon, yielding periods of sub VFR conditions should they
directly impact the terminals. Some storms could be strong to
severe, with damaging winds being the primary threat, although
large hail will also be a possibility.

Canadian high pressure will build over the terminals in the
wake of the frontal passage tonight, delivering increasingly
gusty northwest winds up to 25 kt through Monday. VFR conditions
expected to continue through Tuesday night.

VFR conditions are expected through much of Wednesday. However,
afternoon showers and thunderstorms may be possible. At least some
potential for showers and storms exists on both Thursday and Friday
as well, with Friday likely having the higher overall coverage of
storms.

&&

.MARINE...
A cold front over the Ohio Valley will move eastward and cross
the waters this evening, with a threat of showers and
thunderstorms out ahead of it this afternoon. Winds are
projected to remain sub VFR this afternoon, however strong gusty
winds in and around showers/storms will be possible, potentially
requiring the need for Special Marine Warnings. Have your
weather radio handy this afternoon and evening if planning on
spending time on the water. Activity will diminish this evening
as the front crosses the waters by around midnight.

Small Craft Advisory is in effect from midnight through Monday
afternoon as gusty northwest winds are expected behind the
front. Canadian high pressure settles overhead Monday night and
through Tuesday night, resulting in light winds and a return to
sub SCA conditions, though it could linger for part of Monday
evening on the Bay.

With high pressure shifting offshore, SCA level winds may be
possible in return southerly flow on Wednesday.

&&

.TIDES/COASTAL FLOODING...
Water anomalies are holding just low enough this morning to
prevent any tidal flooding. The next high tide is lower
astronomically, then it will be a race between northwest winds
behind a cold front and the next high tide tonight. Guidance
suggests there may still be enough anomaly to be close to minor
flood at Annapolis, Straits Point, and DC Southwest Waterfront.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EDT Monday
     for ANZ530>543.

&&

SYNOPSIS...ADS
NEAR TERM...BKF
SHORT TERM...ADS
LONG TERM...KJP
AVIATION...ADS/BKF/KJP
MARINE...ADS/BKF/KJP
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jun 2, 11:59 AM EST, 51 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1259 PM EDT Sun Jun 2 2019

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-031700-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1259 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening
for the entire area. Scattered severe thunderstorms with damaging
wind gusts and large hail are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-031700-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1259 PM EDT Sun Jun 2 2019

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 8pm this evening
for the entire area. Scattered severe thunderstorms with damaging
wind gusts and large hail are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible this afternoon and evening.

The radar

The Sterling radar (KLWX), 69 km away, was scanning. The volume nearest the first event began at 17:49 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Berkeley

When
June 2, 12:50 PM EST
Where
Berkeley County, 1.27 mi WNW of Martinsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.460, -77.990

Hail up to the size of dimes (0.75 in diameter) was reported.

Hail, Berkeley

When
June 2, 12:58 PM EST
Where
Berkeley County, 0.87 mi SW of Blairton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.440, -77.930

Hail up to the size of quarters (1.0 in diameter) was reported.

Hail, Jefferson

When
June 2, 1:15 PM EST
Where
Jefferson County, 1.27 mi WSW of Shepherdstown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -77.820

Hail up to the size of quarters (1.0 in diameter) was reported.

Hail, Jefferson

When
June 2, 1:15 PM EST
Where
Jefferson County, 1.74 mi WSW of Shepherdstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -77.830

Hail up to the size of dimes (0.75 in diameter) was reported.

Hail, Jefferson

When
June 2, 1:25 PM EST
Where
Jefferson County, 1.74 mi WSW of Shepherdstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.420, -77.830

Hail up to the size of dimes (0.75 in diameter) was reported.

Hail, Berkeley

When
June 2, 1:29 PM EST
Where
Berkeley County, 0.69 mi N of (Mrb)shepherd Fld Mr
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.410, -77.980

Hail up to the size of dimes (0.75 in diameter) was reported.

Hail, Jefferson

When
June 2, 2:00 PM EST
Where
Jefferson County, 1.75 mi WNW of Charles Town Arpt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.330, -77.860

Hail up to the size of nickels (0.88 in diameter) was reported.

Hail, Jefferson

When
June 2, 2:05 PM EST
Where
Jefferson County, 0.69 mi S of Harpers Ferry
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.320, -77.730

Hail up to the size of dimes (0.75 in diameter) was reported.

Hail, Jefferson

When
June 2, 2:06 PM EST
Where
Jefferson County, 0.53 mi W of Harpers Ferry
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.330, -77.740

Hail up to the size of quarters (1.0 in diameter) was reported in Harpers Ferry.

Hail, Mineral

When
June 2, 3:04 PM EST
Where
Mineral County, 0.87 mi NW of Keyser
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.440, -78.990

Hail up to the size of dimes (0.75 in diameter) was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834054, 834055, 834056, 834057, 834058, 834059, 834060, 834061, 834062, 834063.